Alert archive / Montana / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 91, NWS Great Falls, MT

July 14, 2007Blaine County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 14, 2007, 5:01 PM MDT for Blaine County, Montana. It was in force for 74 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2007, 5:01 PM MDT (23:01 UTC)
Expired
Jul 14, 2007, 6:15 PM MDT
In force
74 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Blaine County, MT

The radar

The Glasgow radar (KGGW), 183 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 5:05 PM MDTHAIL 0.511 S Chinook, MTHALF INCH HAIL SOUTH OF CHINOOK.
Jul 14, 5:08 PM MDTHAIL 111 S Chinook, MTQUARTER SIZE HAIL FALLING SOUTH OF THE CITY OF CHINOOK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2007-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2007-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-421 J/kg
Mixed-layer LCL
3118 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 142301
SVRTFX
MTC005-150015-
/O.NEW.KTFX.SV.W.0091.070714T2301Z-070715T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
501 PM MDT SAT JUL 14 2007

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BLAINE COUNTY IN NORTH CENTRAL MONTANA...
  THIS INCLUDES THE CITY OF CHINOOK...

* UNTIL 615 PM MDT

* AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES SOUTH OF CHINOOK...MOVING SOUTHEAST AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  14 MILES SOUTHWEST OF HARLEM AROUND 600 PM MDT...
  12 MILES SOUTHWEST OF FORT BELKNAP AROUND 605 PM MDT.

HAIL TO THE SIZE OF NICKELS...AND WIND GUSTS TO 60 MPH ARE LIKELY 
WITH THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4893 10935 4816 10946 4805 10851 4889 10848

$$

BRUSDA
3 follow-up statements
000 
WWUS55 KTFX 142325
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
524 PM MDT SAT JUL 14 2007

MTC005-150015-
/O.CON.KTFX.SV.W.0091.000000T0000Z-070715T0015Z/
BLAINE MT-
524 PM MDT SAT JUL 14 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR CENTRAL BLAINE COUNTY...

AT 524 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 10 MILES SOUTH OF FORT BELKNAP...OR ABOUT 25 MILES SOUTHEAST
OF CHINOOK...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL OVER CENTRAL BLAINE COUNTY AT 540 PM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4893 10935 4816 10946 4805 10851 4889 10848

$$
BRUSDA
000 
WWUS55 KTFX 142355
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
553 PM MDT SAT JUL 14 2007

MTC005-150015-
/O.CON.KTFX.SV.W.0091.000000T0000Z-070715T0015Z/
BLAINE MT-
553 PM MDT SAT JUL 14 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR CENTRAL BLAINE COUNTY...

AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 12 MILES SOUTH OF FORT BELKNAP...OR ABOUT 28 MILES SOUTHEAST
OF CHINOOK...MOVING SOUTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL CONTINUE TO AFFECT LOCATIONS SOUTH OF 
HARLEM THROUGH 615 PM.

HAIL TO THE SIZE OF QUARTERS HAS BEEN REPORTED WITH STORM SOUTH OF 
CHINOOK.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4893 10935 4816 10946 4805 10851 4889 10848

$$
BRUSDA
000 
WWUS55 KTFX 150022
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
621 PM MDT SAT JUL 14 2007

MTC005-150045-
/O.EXP.KTFX.SV.W.0091.000000T0000Z-070715T0015Z/
BLAINE MT-
621 PM MDT SAT JUL 14 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BLAINE COUNTY EXPIRES
AT 615 PM MDT...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER SEVERE.

DIME SIZE HAIL...AND WIND GUSTS TO 50 MPH ARE STILL POSSIBLE FROM 
THIS STORM THROUGH 645 PM...AS THIS STORM MOVES TO THE SOUTHEAST AT 
25 MPH...AND AFFECTS LOCATIONS NORTH OF HAYS.

LAT...LON 4893 10935 4816 10946 4805 10851 4889 10848

$$
BRUSDA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:20 PM MDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 14, 2:20 PM MDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
220 PM MDT SAT JUL 14 2007

.DISCUSSION...

TONIGHT THROUGH MONDAY...STRONG UPPER LEVEL RIDGE REMAINS FIRMLY IN
PLACE OVER THE CWA THROUGH THE SHORT TERM. A WEAK SHORT WAVE MOVING
THROUGH THE REGION TONIGHT WILL BRING ISOLATED TO SCATTERED
THUNDERSTORMS THROUGH THE EVENING...ESPECIALLY IN SOUTHWESTERN
MONTANA. DO NOT EXPECT ANY WIDESPREAD SEVERE WEATHER BUT SOME STORMS
MAY HAVE GUSTY WINDS. WILL SEE A REPEAT OF AFTERNOON AND EVENING
THUNDERSTORMS SUNDAY AND MONDAY AS MORE SHORT WAVES MOVE THROUGH THE
RIDGE...AND AGAIN SOME WILL HAVE GUSTY WINDS. BENEATH THE RIDGE
TEMPERATURES WILL CONTINUE TO BE VERY HOT...WITH THE POTENTIAL TO
TIE OR EXCEED RECORD HIGHS ACROSS THE ENTIRE CWA ON SUNDAY. THE
RIDGE WILL SHIFT EVER SO SLIGHTLY EASTWARD ON MONDAY BUT NOT ENOUGH
TO BRING MUCH RELIEF FROM THE HEAT...THOUGH THE AREA FOR RECORD
HIGHS WILL BE SMALLER. THOMSON

MONDAY NIGHT THROUGH THURSDAY NIGHT...AN AMPLIFIED RIDGE OF HIGH
PRESSURE WILL BE THE MAIN WEATHER FEATURE DURING THIS
PERIOD...WITH EXCEPTIONAL WARMTH REMAINING OVER THE REGION.
AFTERNOON THUNDERSTORMS ARE ANTICIPATED EACH DAY OVER HIGH
TERRAIN...PARTICULARLY THE SOUTHWEST MOUNTAINS. THE FLOW PATTERN
ALOFT WILL TRANSITION FROM SOUTHWESTERLY DURING MONDAY
EVENING...TO SOUTHERLY BY TUESDAY EVENING. A FEW WEAK DISTURBANCES
ARE EXPECTED TO MOVE WITHIN THE TRANSITIONING FLOW...BRINGING AN
INCREASED CHANCE OF MEASURABLE PRECIPITATION OVER THE SOUTHWEST
MOUNTAINS AND NORTHERN ROCKIES TUESDAY EVENING THRU MIDDAY
WEDNESDAY. TOWARD THE END OF THE PERIOD...THE AXIS OF THE HIGH
PRESSURE RIDGE DRIFTS TO THE NORTHEAST AND RELATIVELY COOLER
CONDITIONS ARE ANTICIPATED TO DEVELOP THEREAFTER. ZUMPFE

FRIDAY THROUGH SATURDAY...MODELS CONTINUE IN FAIR AGREEMENT DURING
THIS PERIOD.  AN UPPER LEVEL RIDGE DRIFTS EAST OF THE STATE...
FOLLOWED BY AN UPPER LEVEL TROUGH THAT MOVES ONTO THE WEST COAST
SATURDAY.  WEAK DISTURBANCES IN A SOMEWHAT MOIST AND UNSTABLE
SOUTHWESTERLY FLOW ALOFT...RESULTS IN PARTLY TO MOSTLY CLOUDY SKIES
WITH ISOLATED SHOWERS OR THUNDERSTORMS OVER MUCH OF THE FORECAST
AREA...ESPECIALLY THE MOUNTAINS.  WITH LOWER HEIGHTS...TEMPERATURES
WILL COOL A FEW DEGREES BUT WILL REMAIN ABOVE SEASONAL AVERAGES.  EK

&&

.AVIATION...
UPDATED 1702Z.
A STRONG UPPER LEVEL RIDGE WILL REMAIN OVER THE REGION THROUGH THE
NEXT 24 HOURS. MOISTURE AND WEAK DISTURBANCES EMBEDDED WITHIN THE
RIDGE WILL COMBINE WITH AN UNSTABLE ATMOSPHERE FOR WIDELY SCATTERED
THUNDERSTORM ACTIVITY LATE THIS AFTERNOON AND EVENING. VFR
CONDITIONS ARE EXPECTED TO PREVAIL WITH ISOLATED MVFR CEILINGS AND
VISIBILITY NEAR THUNDERSTORM ACTIVITY. HOENISCH

&&

.FIRE WEATHER...
THE SCREAMING MESSAGE WILL BE A NEAR RECORD HEAT THIS WEEKEND AND
EARLY NEXT WEEK. EXPECT SOME ISOLATED TO SCATTERED THUNDERSTORMS.
SOME OF THESE STORMS WILL BE WET WHILE OTHERS WILL HAVE LITTLE OR
NO RAINFALL. DRY THUNDERSTORM ACTIVITY SHOULD BE ISOLATED SO WILL
HOLD OFF ON ISSUING ANY FIRE WEATHER HIGHLIGHTS AND WILL JUST
HIGHLIGHT THE HEAT AND DEVELOPMENT OF THUNDERSTORMS OVER THE
AREA. THOMSON/BLANK

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  65 100  63  99 /  20  20  20  20
CTB  60  98  60  98 /  20  20  20  10
HLN  63 102  62 100 /  20  20  20  10
BZN  59  98  60  98 /  30  20  30  20
WEY  50  90  50  89 /  30  20  20  20
DLN  59  96  58  92 /  30  20  20  20
HVR  63 104  65 101 /  10  10  20  10
LWT  61  99  60  95 /  20  20  30  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...THOMSON
LONG TERM...ZUMPFE/EK
AVIATION...HOENISCH

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 14, 4:16 AM MDT, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
416 AM MDT SAT JUL 14 2007

MTZ008-015-052-151030-
BEAVERHEAD-MADISON-JEFFERSON-
416 AM MDT SAT JUL 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A FIRE WEATHER WATCH IN EFFECT THIS AFTERNOON INTO THIS
EVENING FOR INCREASING THUNDERSTORM ACTIVITY.

NEAR RECORD HIGH TEMPERATURES ARE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN EXTENDED PERIOD OF HOT TEMPERATURES IS EXPECTED WITH NEAR
RECORD HIGH TEMPERATURES SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ054-055-151030-
MEAGHER-GALLATIN-
416 AM MDT SAT JUL 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A FIRE WEATHER WATCH IN EFFECT THIS AFTERNOON AND TONIGHT FOR
INCREASING THUNDERSTORM ACTIVITY...HOT AND DRY CONDITIONS.

NEAR RECORD HIGH TEMPERATURES ARE EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A FIRE WEATHER WATCH IN EFFECT SUNDAY AND SUNDAY EVENING FOR
THUNDERSTORMS...HOT AND DRY CONDITIONS.

AN EXTENDED PERIOD OF HOT TEMPERATURES IS EXPECTED WITH NEAR
RECORD HIGH TEMPERATURES SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009>014-044>051-053-151030-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-BROADWATER-
416 AM MDT SAT JUL 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

NEAR RECORD HIGH TEMPERATURES ARE EXPECTED TODAY IN THE WEST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN EXTENDED PERIOD OF HOT TEMPERATURES IS EXPECTED WITH NEAR
RECORD HIGH TEMPERATURES SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 14, 3:41 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
341 PM MDT SAT JUL 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             3 NW AUGUSTA            47.52N 112.44W
07/14/2007  E0.50 INCH       LEWIS AND CLARK    MT   TRAINED SPOTTER

            HALF INCH DIAMETER HAIL 1 TO 2 INCHES DEEP.

&&

BRUSDA
Local storm report, Jul 14, 4:12 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
412 PM MDT SAT JUL 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             BOWMANS CORNER          47.29N 112.16W
07/14/2007  E0.25 INCH       LEWIS AND CLARK    MT   PUBLIC

            ABOUT AN INCH ON THE GROUND

&&

WILLIAMSON DC

Nearby

Severe Thunderstorm Warnings in Montana, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.